Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 28, NWS Grand Rapids, MI

December 24, 2017

NWS Grand Rapids, MI issued this gale warning at Dec 24, 2017, 3:37 PM EST. It took effect at Dec 24, 2017, 10:00 PM EST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2017, 3:37 PM EST (20:37 UTC)
In effect from
Dec 24, 2017, 10:00 PM EST
Expired
Dec 25, 2017, 8:55 PM EST
In force
23 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

670 
WHUS73 KGRR 242037
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
337 PM EST Sun Dec 24 2017

LMZ844>849-250445-
/O.UPG.KGRR.SC.Y.0100.171225T0300Z-171227T2100Z/
/O.NEW.KGRR.GL.W.0028.171225T0300Z-171226T1000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 PM EST Sun Dec 24 2017

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EST
TUESDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 10 PM this evening to 5 AM EST
Tuesday. the Small Craft Advisory is no longer in effect. 

* WINDS...Northwest to 30 knots developing later tonight and
  continuing Monday and Monday night.

* WAVES...3 to 5 feet this evening, building to 6 to 8 feet 
  overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
5 follow-up statements
300 
WHUS73 KGRR 250150
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
850 PM EST Sun Dec 24 2017

LMZ844>849-251000-
/O.CON.KGRR.GL.W.0028.171225T0300Z-171226T1000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
850 PM EST Sun Dec 24 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY...

* WINDS...Northwest to 30 knots developing later tonight and
  increasing to gales to 35 knots Monday and Monday night. 

* WAVES...3 to 5 feet this evening, building to 6 to 8 feet 
  overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

63
410 
WHUS73 KGRR 250800
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
300 AM EST Mon Dec 25 2017

LMZ844>849-251600-
/O.CON.KGRR.GL.W.0028.000000T0000Z-171226T1000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
300 AM EST Mon Dec 25 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY...

* WINDS...West gales to 35 knots. 

* WAVES...6 to 8 feet this morning building to 8 to 12 feet this
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
458 
WHUS73 KGRR 251453
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
953 AM EST Mon Dec 25 2017

LMZ844>849-252300-
/O.CON.KGRR.GL.W.0028.000000T0000Z-171226T1000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
953 AM EST Mon Dec 25 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY...

* WINDS...West gales to 35 knots.

* WAVES...8 to 12 feet.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
275 
WHUS73 KGRR 252010
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
310 PM EST Mon Dec 25 2017

LMZ844>849-260415-
/O.CON.KGRR.GL.W.0028.000000T0000Z-171226T1000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
310 PM EST Mon Dec 25 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST TUESDAY...

* WINDS...West gales to 35 knots.

* WAVES...7 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
958 
WHUS73 KGRR 260155
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
855 PM EST Mon Dec 25 2017

LMZ844>849-261000-
/O.CAN.KGRR.GL.W.0028.000000T0000Z-171226T1000Z/
/O.NEW.KGRR.SC.Y.0101.171226T0155Z-171228T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
855 PM EST Mon Dec 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 7 PM EST Wednesday. the
Gale Warning has been cancelled. 

* WINDS...West to 30 knots.

* WAVES...7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 24, 3:05 PM EST, 32 minutes earlier.

Area forecast discussion, Dec 24, 3:05 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
305 PM EST Sun Dec 24 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 300 PM EST Sun Dec 24 2017

Snow associated with storm system over the Ohio Valley region
today will bring widespread snow to West Michigan through this
evening. Bitter cold air will spread into the region Monday and
continue for the rest of the work week. Episodes of lake effect
snow will occur this week...with blowing snow and sub zero wind
chill readings also possible through mid week.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 300 PM EST Sun Dec 24 2017

Large area of snow indicated over West Michigan and adjacent areas
of the midwest this afternoon...on the northwest side of surface
low over West Virginia. Current forecast has this depicted well
and will make only minor adjustments. Snow ratios of 18:1 were
reported in Indiana earlier today..which match well with existing
forecast - expect those to increase to 20-22:1 tonight as colder
air moves in.

While initial wave of synoptic snow will depart the area around
midnight tonight...lake effect snow will quickly fill in overnight.
This will be enhanced by a fast moving wave that will cross Lake
Michigan overnight...bringing an east-west oriented band of
heavier snow to portions of southern Michigan Monday. Band likely
to be oriented between I-94 and I-96 and adjusted PoPs to reflect
that. No changes planned to current winter headlines.

Expect snow to taper off Monday evening away from Lake Michigan...
but continue along and west of US 131. Strong westerly winds will
develop during the day Monday. The strong and gusty winds will
cause blowing of the higher snow ratio snowfall.

Also...wind chill readings will remain below zero for most
locations starting on Monday and continuing through at least mid
week. Values near -15 will be possible Monday night into
Tuesday...but will not issue a headline at this time.

.LONG TERM...(Wednesday through Sunday)
Issued at 218 PM EST Sun Dec 24 2017

Cold temperatures and wind chills continue to be the story of the
long term forecast. Well below normal highs and lows expected into
the weekend with below zero wind chills the norm rather than the
exception. Little warming expected by New Years Eve...so very cold
conditions should be expected for any outdoor plans to ring in 2018.

Otherwise...a prolonged period of light lake effect snow will
continue through the end of the week. A couple of synoptic snow-
makers should work through the Great Lakes during the late Thursday
night to Sunday period and may bring some travel impacts to all of
lower Michigan.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM EST Sun Dec 24 2017

IFR and LIFR conditions in widespread light snow will prevail
during the first half of the forecast period. gradual improvement
in visibilities should occur post 00z for the area well inland
from Lake Michigan. Coastal locations will see lingering very low
visibilities after 00z. Periods of VFR and MVFR will occur after
00z...but IFR conditions should still prevail across much of the
area. Gusty winds develop after 09z...with -sn and -blsn possible
at all terminal locations through at least 18z Monday.

&&

.MARINE...
Issued at 218 PM EST Sun Dec 24 2017

Currently have a Small Craft Advisory in place from 10 pm tonight
through 4 pm Wednesday. To keep from running multiple headlines...
will replace current SCA with a Gale Warning through 10Z Tuesday.
Headline can be downgraded to/replaced by SCA by later shifts.

Freezing Spray could be a concern Monday into Tuesday...with a
strong onshore wind and cold air temperatures in place. Limiting
factor is water temperature...which is near the threshold
temperature of 41 degrees. Headline not required at this time.

The strong onshore winds could also produce minor lakeshore flooding.
Doesn't appear that the winds will be strong enough for a headline
for flooding...however.

Thanks to APX/IWX/LOT for marine headline coordination today.

&&

.HYDROLOGY...
Issued at 1247 PM EST Sun Dec 24 2017

Very cold below freezing temperatures will occur through at least
the end of the week...leading to an increase in ice formation on
area rivers. Liquid equivalent in snow of around one-quarter inch
will not run off but be added to the snow pack this week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 PM EST Monday for MIZ064-065-071-
     072.

     Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Monday for MIZ037-038-043-044-050-056-057.

     Winter Weather Advisory until 7 PM EST this evening for MIZ066-
     067-073-074.

LM...Gale Warning from 10 PM this evening to 4 AM EST Tuesday for
     LMZ844>849.

&&

SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...Maczko
AVIATION...Maczko
HYDROLOGY...Maczko
MARINE...MWS
Hazardous weather outlook, Dec 24, 2:25 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
225 PM EST Sun Dec 24 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
225 PM EST Sun Dec 24 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Hazardous travel due to snow will occur tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow and blowing snow will result in hazardous travel Christmas
Day. The most difficult travel conditions are expected along the
shore of Lake Michigan and along I-94.

Cold air will bring wind chills at and below zero Monday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-251930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
225 PM EST Sun Dec 24 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Conditions will be hazardous to small craft tonight. Gale Force
winds are expected to develop late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale Force winds will bring dangerous conditions on Lake Michigan
Monday and Monday night. Hazardous conditions to small craft can
be expected Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 7:58 AM ESTSmall Craft AdvisoryGRR8 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.